Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Bismarck, ND

July 2, 2004Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2004, 10:08 PM CDT for Bottineau County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 10:08 PM CDT (03:08 UTC)
Expired
Jul 2, 2004, 11:15 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030308
SVRBIS
NDC009-030415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ANTLER...OR ABOUT 42 MILES
  WEST OF BOTTINEAU...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTHOPE AROUND 1035 PM CDT
  LANDA AROUND 1045 PM CDT
  SOURIS AROUND 1105 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4898 10146 4882 10142 4874 10071 4895 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:50 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 3:50 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT FRI JUL 2 2004

.SHORT TERM...
FORECAST PROBLEMS IN THE SHORT TERM ARE CONVECTION CHANCES AND
TIMING. ACTUALLY NO SIGNIFICANT CHANGES FROM WHAT WE ALREADY HAVE
GOING. IN THE NEAR TERM...UNSTABLE ATMS THIS AFTERNOON WITH LIFTED
INDEX -2 TO -6 ACROSS MUCH OF CWA. MODIFIED MESOETA SOUNDINGS
INDICATED SOME PRETTY DECENT HELICITY OVER FAR EASTERN CWA. GROUND
TRUTH REPORT OF FUNNEL CLOUD VERIFIES POTENTIAL FOR ROTATING STORMS.
CURRENT TORNADO WATCH ALONG AND EAST OF TROUGH LINE THAT CUTS
THROUGH DICKEY AND LAMOURE COUNTIES. THIS WILL RUN UNTIL 9 PM CDT.
ALTHOUGH STILL VERY UNSTABLE...SHEAR IS MUCH LESS OVER REST OF
WESTERN AND CENTRAL CWA...SO MAIN THREAT WILL BE A POSSIBLE
DOWNDRAFT GUST IN AN ISOLATED SEVERE CELL. CHANCES ARE SLIM ENOUGH
THAT WILL NOT MENTION SEVERE EXCEPT FOR WATCH AREA. HEAVY RAIN IS
ALSO LIKELY AS PLENTY OF LOW LEVEL MOISTURE AVAILABLE.

SECONDARY FRONT DROPS SOUTH THROUGH CWA ON SATURDAY. STILL ENOUGH
INSTABILITY AROUND WITH DAYTIME HEATING TO MENTION ANOTHER CHANCE OF
THUNDERSTORMS. MORE SIGNIFICANT SYSTEM TAKING SHAPE FOR SUNDAY NIGHT
AND MONDAY AS SHORTWAVE TROUGH DEVELOPS A SURFACE INVERTED TROUGH
INTO SOUTHERN NORTH DAKOTA. SOME TIMING DIFFERENCES BETWEEN ETA/GFS
BUT BOTH BRING CHANCE OF THUNDERSTORMS TO WESTERN AND CENTRAL NORTH
DAKOTA ON MONDAY.

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...AFTER SOME WRAP AROUND LINGERING
SHOWERS MONDAY NIGHT IN EASTERN COUNTIES...WEAK SURFACE HIGH
PRESSURE MOVES INTO THE NORTHERN PLAINS OUT OF CANADA. GUIDANCE
CONTINUES TO KEEP TEMPERATURES COOLER ON TUESDAY...AND I TRENDED
DOWN HIGHS ONCE AGAIN. NORTHWEST FLOW ALOFT TURNS SOUTHWEST BY
WEDNESDAY NIGHT...AS H500 RIDGE AXIS MOVES INTO THE NORTHERN
PLAINS...AND THEN SLOWLY EASTWARD. THIS WILL SET UP AN ACTIVE
SCENARIO FOR THE END OF THE WORK WEEK. I SET UP WARMING TREND
WEDNESDAY...HIKING UP TEMPERATURES THURSDAY AND FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/SHULZ
Hazardous weather outlook, Jul 2, 5:04 AM CDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
504 AM CDT FRI JUL 2 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031003-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
504 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 2, 5:30 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             MARION                  46.61N 98.33W
07/02/2004  1.00 INCH        LAMOURE            ND   CO-OP OBSERVER

            SMALLER HAIL COVERED THE GROUND.

&&

JENSEN
Local storm report, Jul 2, 5:48 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             LA MOURE                46.36N 98.30W
07/02/2004  0.75 INCH        LAMOURE            ND   CO-OP OBSERVER

            PLENTY OF SMALLER HAIL.

&&

JENSEN
Special weather statement, Jul 2, 9:00 PM CDT, 1 hour 8 minutes before
NDZ001>054-030900-

STATE FORECAST FOR NORTH DAKOTA
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT FRI JUL 2 2004

.TONIGHT...CLEAR TO PARTLY CLOUDY. ISOLATED EVENING THUNDERSTORMS
EAST. LOWS 55 TO 65.
.SATURDAY...PARTLY SUNNY. A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGHS 75 TO 85.
.INDEPENDENCE DAY...VARIABLE CLOUDINESS AND COOLER. A CHANCE OF
THUNDERSTORMS WEST AND CENTRAL. LOWS IN THE 50S. HIGHS 65 TO 75.
.MONDAY...A CHANCE OF THUNDERSTORMS. LOWS 50 TO 55. HIGHS 70 TO 75.
.TUESDAY....PARTLY SUNNY. LOWS IN THE LOWER 50S. HIGHS 70 TO 75.
.WEDNESDAY...PARTLY CLOUDY WITH A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS WESTERN THIRD. LOWS IN THE MID 50S. HIGHS 75 TO 80.

LM
Special weather statement, Jul 2, 9:08 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT FRI JUL 2 2004

NDZ048-051-030208-
DICKEY ND-LA MOURE ND-
908 PM CDT FRI JUL 2 2004

TORNADO WATCH NUMBER 534 WHICH WAS IN EFFECT FOR DICKEY AND LAMOURE
COUNTES HAS EXPIRED. THUNDERSTORMS IN THE REGION HAVE WEAKENED AND
ARE NO LONGER A THREAT.

LM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:22 PM CDTSevere Thunderstorm WarningBISKidder53 min
Jul 3, 3:10 PM CDTSevere Thunderstorm WarningBISFoster, Wells65 min
Jul 3, 3:34 PM CDTSevere Thunderstorm WarningBISStutsman56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.